Indiana, 2003

Heavy Snow in Indiana, February 22 to 23, 2003

February 22 to 23, 2003 · NWS IWX · 10 events in 10 counties and zones

Rain and freezing rain changed to snow in the early afternoon with a general 6 to 8 inch snowfall ending just after midnight. Higher amounts were received over Grant and Blackford counties with 10 to 11 inches reported in Marion and Hartford city.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Rain and freezing rain changed to snow in the early afternoon with a general 6 to 8 inch snowfall ending just after midnight. Higher amounts were received over Grant and Blackford counties with 10 to 11 inches reported in Marion and Hartford city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 22, 3:49 AM EST, 10 hours 11 minutes earlier.

Area forecast discussion, Feb 22, 3:49 AM EST, 10 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
349 AM EST SAT FEB 22 2003

LATEST WATER VAPOR LOOP SHOWING INTENSE MID LEVEL CIRCULATION MOVING
NE OVER ERN TX.  SFC LOW WAS ANALYZED OVR LA WITH AN INVERTED TROF
EXTENDING NE FM THE LOW TO AROUND KLEX. MODELS IN GOOD AGREEMENT WRT
THIS SYSTEM AND ARE FCSTG A LTL MORE EASTERLY TRACK THAN THE 12Z
RUNS. SFC LOW XPCD TO MOVE NE ALONG THE INVERTED TROF TODAY CROSSING
OH RIVER BTWN KCVG AND KHTS AROUND 00Z SUNDAY AND CONTG RPDLY NE TO
UPSTATE NY BY 12Z SUN. PROFILER NETWORK SUGGESTED MODELS H85 HGT
FCST AT 06Z WAS GOOD. RULE OF THUMB 90MI LEFT OF H85 LOW FOR HVY
SNOW AXIS LINES UP FAIRLY WELL WITH MODEL QPF AND SOUNDING FCSTS OF
PRECIP TYPE. THUS, XPCG AXIS OF HEAVY SNOW WILL CUT NE THRU OUR CWA
ABOUT ON A KFWA-KDTX LINE. MESO-ETA FCST SOUNDINGS SUGGEST MOSTLY
SNOW NW, WITH LIQUID PRECIP CHANGING TO SNOW ARND 18Z AT KIWX, 21Z
KFWA, AND 00Z AT KAOH. CURRENT TEMP/DWPTS AND SOME COOLING OF AMS
DURING THE DAY SUGGESTS SOME FREEZING RAIN PSBL, BUT, DONT THINK IT
WILL LAST LONG ENUF TO CAUSE SGFNT GLAZING. EMPERICAL METHODS SUCH
AS COOK AND MAGIC CHART SUPPORT SNOW AMOUNTS ABV WINTER STORM
WARNING CRITERIA. ETA SNOW QPF FM BUFKIT BARELY ABV WARNING
CRITERIA, BUT, AMOUNTS CUD BE HIGHER IF CHANGEOVER OCCURS QUICKER
THAN FCST. WL GO WITH 4-8 OVER MOST OF CWA WITH WINTER STORM
WARNING, WITH AMOUNTS RAPIDLY DIMINISHING TO NW (ADVISORY IN
SBN...MAINLY FOR ERN PORTIONS OF THAT AREA) AND LTL ACCUM ALONG
LAKESHORE COUNTIES. WL HAVE A LTL LESS ACCUM SE DUE TO LATER
CHANGEOVER, BUT WITH FREEZING RAIN XPCD TO BE THROWN INTO THE MIX,
WARNING STILL JUSTIFIED. SNOW XPCD TO TAPER OFF TO FLURRIES
OVRNGT AS LOW PULLS AWAY. TEMPS BEHIND SYSTEM DONT LOOK COLD ENUF
FOR LES BUT WL LEAVE SOME FLURRIES IN FCST FOR THE AM AS CYCLONIC
FLOW PERSISTS. AVN JUST SLIGHTLY FARTHER NORTH WITH TRACK OF NEXT
LOW PRESSURE SYSTEM WHICH IS EXPECTED TO AFFECT THE REGION SUN NGT,
BUT CONSIDERABLY FARTHER NORTH ON QPF. AVN QPF LOOKS REASONABLE
GIVEN TRACK OF LOW AND WENT WITH MAV POPS. ANOTHER UPR LVL TROF XPCD
TO DROP SE INTO GRTLKS MON, SO WL LEAVE A CHC OF SNOW IN FCST. WL
BUMP UP POPS NW AS H85 TEMPS FCST TO DROP TO AROUND -20C OVR SRN LM
WITH NWLY FLOW.

EXTENDED DISCUSSION...
AS SYSTEM EXITS ON MONDAY HIGH PRESSURE WILL BUILD IN TO THE
MISSISSIPPI VALLEY ON TUESDAY.  NORTHWESTERLY FLOW WILL BRING
ANOTHER SHOT OF ARCTIC AIR INTO THE REGION.  THE GFS HAS 1000-500
THICKNESS VALUES DROPPING TO 510 DAM TUESDAY MORNING.  MOS GUIDANCE
SHOWS 7 TO 8 DEGREES F FOR LOWS TUESDAY MORNING.  THIS SEEMS
REASONABLE WITH THE SNOW COVER THAT SHOULD STILL BE AROUND.  WILL
CUT GUIDANCE SOME FOR HIGHS ON TUESDAY DUE TO THAT SAME SNOW COVER.
THE RIDGE MOVES EAST ON WEDNESDAY AND WARM AIR ADVECTION SHOULD
BEGIN.  WILL CONTINUE CURRENT FORECAST OF HIGHS IN THE MID TO UPPER
20S FOR WEDNESDAY.  NEXT IN A SERIES OF SYSTEMS MOVES OUT OF THE
CENTRAL PLAINS ON THURSDAY.  MODELS TAKE THE SURFACE LOW UP THROUGH
THE OHIO VALLEY SIMILAR TO THE TRACK OF THE SYSTEM TODAY.  THICKNESS
VALUES BARELY EDGE ABOVE CRITICAL LEVELS HOWEVER.  WILL CONTINUE
WITH CURRENT FORECAST OF RAIN OR SNOW FOR THURSDAY.  THIS TRACK TO
OUR SOUTHEAST SHOULD GIVE US ALL SNOW ON FRIDAY AS COLD AIR FILTERS
IN AND HEIGHTS DROP BEHIND THE FRONT.

.IWX...
WINTER WEATHER ADVISORY FOR TODAY AND TONIGHT FOR ZONES INZ004>005...
INZ012...INZ014.
WINTER WEATHER ADVISORY FOR TODAY AND TONIGHT FOR ZONES MIZ078>079.

WINTER STORM WARNING TODAY AND TONIGHT ALL OTHER COUNTIES EXCEPT
BERRIEN AND LAPORTE

DJT/BFO
Hazardous weather outlook, Feb 22, 5:12 AM EST, 8 hours 48 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-231015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
512 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

RAIN IS EXPECTED TO CHANGE TO FREEZING RAIN AND THEN TO HEAVY SNOW
ACROSS MUCH OF THE AREA TODAY. THE CHANGE OVER TO SNOW WILL
GRADUALLY WORK FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA DURING
THE DAY. THE SNOW WILL TAPER OFF FROM WEST TO EAST ACROSS THE AREA
TONIGHT. HEAVIEST SNOW ACCUMULATIONS ARE EXPECTED EAST OF A
MONTICELLO INDIANA TO HILLSDALE MICHIGAN LINE...WHILE COUNTIES NEAR
LAKE MICHIGAN WILL HAVE LITTLE ACCUMULATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE EAST THROUGH THE OHIO
VALLEY SUNDAY NIGHT. THIS SYSTEM WILL LIKELY CAUSE SOME SNOW IN THE
AREA. AT THIS TIME...HEAVY ACCUMULATIONS ARE NOT EXPECTED IN OUR
AREA.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE REQUESTED TO CALL IN REPORTS.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

JT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy snow. Local standard time, as filed.

Heavy Snow, De Kalb

When
February 22, 2:00 PM EST to February 23, 1:00 AM EST
Where
De Kalb forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.398, -84.999 (the zone’s center; the record gives no point)

Heavy Snow, Whitley

When
February 22, 2:00 PM EST to February 23, 1:00 AM EST
Where
Whitley forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.139, -85.505 (the zone’s center; the record gives no point)

Heavy Snow, Allen

When
February 22, 2:00 PM EST to February 23, 1:00 AM EST
Where
Allen forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.091, -85.067 (the zone’s center; the record gives no point)

Heavy Snow, Wabash

When
February 22, 2:00 PM EST to February 23, 1:00 AM EST
Where
Wabash forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.846, -85.794 (the zone’s center; the record gives no point)

Heavy Snow, Huntington

When
February 22, 2:00 PM EST to February 23, 1:00 AM EST
Where
Huntington forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.829, -85.488 (the zone’s center; the record gives no point)

Heavy Snow, Wells

When
February 22, 2:00 PM EST to February 23, 1:00 AM EST
Where
Wells forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.729, -85.221 (the zone’s center; the record gives no point)

Heavy Snow, Adams

When
February 22, 2:00 PM EST to February 23, 1:00 AM EST
Where
Adams forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.746, -84.937 (the zone’s center; the record gives no point)

Heavy Snow, Grant

When
February 22, 2:00 PM EST to February 23, 1:00 AM EST
Where
Grant forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.516, -85.655 (the zone’s center; the record gives no point)

Heavy Snow, Blackford

When
February 22, 2:00 PM EST to February 23, 1:00 AM EST
Where
Blackford forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.474, -85.325 (the zone’s center; the record gives no point)

Heavy Snow, Jay

When
February 22, 2:00 PM EST to February 23, 1:00 AM EST
Where
Jay forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.438, -85.006 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340355, 5340356, 5340357, 5340358, 5340359, 5340360, 5340361, 5340362, 5340363, 5340364.